Abstract

Diethylene glycol poisoning results in multiorgan dysfunction and requires a high index of suspicion for diagnosis. We report 11 patients of diethylene glycol poisoning, all of whom had renal failure and severe encephalopathy. The diagnosis was established by the presence of diethylene glycol in the paracetamol elixir consumed by these children; the amount of which ranged from 2.3 to 23% w/W. Consumption of large amount of toxin resulted in severe encephalopathy and high mortality in these children.

Introduction

Diethylene glycol poisoning has been reported from Bangladesh [1], Argentina [2], Haiti [3], Nigeria [4] and South Africa [5] which occurred due to pharmaceutical error in manufacturing paracetamol. It has been reported in India following consumption of contaminated glycerine [6]. Common manifestations of diethylene glycol poisoning include acute renal failure, altered sensorium and acidosis. We report patients of diethylene glycol poisoning who had profound encephalopathy resulting in high mortality.

Patient and Methods

There was a sudden rise in cases presenting with acute renal failure and encephalopathy in the Department of Pediatrics at All India Institute of Medical Sciences between April and May 1998. The cases were investigated for the underlying cause. Evaluation included detailed history, examination and medications consumed prior to admission. Complete blood count, renal and liver function tests, blood pH and bicarbonate level, urinalysis, cerebrospinal fluid examination, chest X-ray, renal ultrasonography and CT scan of the brain was performed. Other investigations included stools culture for enteroviruses and serology for Coxsackie B, influenza, respiratory syncitial virus, cytomegalovirus and Hanta virus. Kidney biopsy and postmortem brain and liver biopsy were also done in some patients. The medications consumed by these children were analysed for the presence of diethylene glycol by gas chromatography (detection limit of diethylene glycol 0.2% w/W). Encephalopathy was defined as altered sensorium with normal cerebrospinal fluid examination and CT scan of the brain.

Results

Eleven children had acute renal failure, of which 9 were boys. The age ranged from 7 to 42 months. All patients had fever for which they took medications from local practitioners. The medications consumed ranged from 2 to 5 in number. All patients received locally prepared antipyretics. The daily dose ranged from 15 to 30 ml. Other medications included chlorpheniramine, domperidone, antibiotics and cough mixtures. After 3–5 days of fever, children developed anuria. The clinical and laboratory findings of the patients are presented in Table 1. Seven patients also had diarrhoea, but it was not severe enough to result in significant dehydration. Out of 11 patients, nine had altered sensorium at presentation which gradually worsened. Anion gap was estimated in three patients, which was markedly increased. Oxalate crystals were demonstrated in urine microscopy in one patient.

Table 1

Clinical and laboratory findings

 (n = 11) 
Age (months)a 24 (15.7–24) 
Oedema 11 (100%) 
Hypertension 5 (45.5%) 
Seizures 4 (36.4%) 
Altered sensorium 11 (100%) 
Haemoglobin (g/dl)a 7.4 (4.4–10.0) 
Blood urea (mg/dl)a 179 (122–188) 
Serum creatinine (mg/dl)a 8.7 (6.2–12.7) 
Plasma bicarbonate (mEq/l)a 12.8 (12–15) 
Microscopic haematuria 5 (45.5%) 
Proteinuria (2+/3+ on dipstick) 11 (100%) 
Ventilation 11 (100%) 
Duration of hospitalization (days)a 7.5 (2–20) 
Survived 3 (27.3%) 
 (n = 11) 
Age (months)a 24 (15.7–24) 
Oedema 11 (100%) 
Hypertension 5 (45.5%) 
Seizures 4 (36.4%) 
Altered sensorium 11 (100%) 
Haemoglobin (g/dl)a 7.4 (4.4–10.0) 
Blood urea (mg/dl)a 179 (122–188) 
Serum creatinine (mg/dl)a 8.7 (6.2–12.7) 
Plasma bicarbonate (mEq/l)a 12.8 (12–15) 
Microscopic haematuria 5 (45.5%) 
Proteinuria (2+/3+ on dipstick) 11 (100%) 
Ventilation 11 (100%) 
Duration of hospitalization (days)a 7.5 (2–20) 
Survived 3 (27.3%) 

aMedian (95% confidence interval).

All patients had encephalopathy and required ventilation. Nine patients underwent 2–3 sessions of acute peritoneal dialysis while haemodialysis was done in two patients, none of whom survived. Eight patients died due to worsening of encephalopathy. Six of these died within the first 2 weeks of admission. In the patients who survived more than 2 weeks, acidosis and renal function improved. All the three patients who survived had neurological sequelae. Abnormal renal function without requirement of dialysis persisted in one patient.

Stools culture for enteroviruses and serology for Hanta virus were found to be negative. Renal biopsy was done in five patients, which showed marked acute tubular necrosis predominantly affecting the proximal convoluted tubules. There was loss of lining epithelium with focal areas of regeneration and focal basement membrane disruption. There was no significant glomerular lesion, interstitial inflammation or any evidence of thrombotic microangiopathy. Liver biopsy was done in three patients, which showed focal centrizonal necrosis with fatty change. Postmortem brain biopsy was performed in two cases which did not show any significant abnormality including demyelination.

The antipyretic preparation obtained from six patients contained paracetamol and was found to be contaminated with diethylene glycol. The amount ranged from 2.3 to 22.3% w/W (median 15.4%w/W). Two samples of paracetamol manufactured by reputed pharmaceutical companies revealed permissible levels of diethylene glycol.

Discussion

Clustering of cases of acute renal failure and encephalopathy from a district in Haryana raised the suspicion of a toxic etiology. Persistent increase in anion gap acidosis and acute tubular necrosis with disruption of tubular basement membrane supported the diagnosis of a toxic ingestion. The diagnosis of diethylene glycol poisoning was established by the presence of the toxin in the paracetamol elixir consumed by these children. During the same period, similar cases were admitted to another hospital in Delhi. These children hailed from the same district and have been reported before [7]. Investigations were carried out by the Drug Controller of India. The locally prepared paracetamol elixir quickly disappeared from the chemist shops and the epidemic abated.

Diethylene glycol is a sweet tasting solvent. Being widely available and inexpensive, it has been used as an adulterant for propylene glycol which is used as a solvent in common medications such as paracetamol. Clinical symptoms of diethylene glycol include vomiting, altered sensorium, oliguria, azotaemia and raised transaminase levels. All our patients had anuria and encephalopathy. Encephalopathy followed development of acute renal failure by 3–5 days and was fatal in majority of cases. Encephalopathy has been variably reported from 4 to 71% of the cases in the previous reports of diethylene glycol poisoning [4, 5]. The toxic dose of diethylene glycol is approximately 1 ml/kg of 14% diethylene glycol [3]. On an average, the diethylene glycol consumed by our patients was 2–3 times more than the toxic dose, which would explain severe encephalopathy and high mortality in them. It is possible that the poisoning was more widespread in the affected district. Children consuming fewer doses of adulterated paracetamol elixir might have had subclinical poisoning and escaped medical reporting. The intoxication is best treated by fomepizole and early haemodialysis [8]. Fomepizole was not available during the epidemic while haemodialysis was performed in two patients both of whom died.

In the present epidemic, the local importers or distributors of propylene glycol could have substituted diethylene glycol for the more expensive propylene glycol as has happened in the previous tragedies [3, 5]. Ideally, such mass intoxications can be prevented by better monitoring of import, production and sale of drugs by governments. However, due to lax drug regulations, the threat of another mass poisoning with diethylene glycol persists in the developing countries. It should be suspected in patients with unexplained renal failure and encephalopathy who consume locally prepared paracetamol elixir. The medication should be analysed for the presence of diethylene glycol. Prompt identification and evasive action would avert such a disaster in the future.

References

1
Hanif
M
Mobarak
MR
Ronan
A
, et al.  . 
Fatal renal failure caused by diethylene glycol in paracetamol elixir: the Bangladesh epidemic
Br Med J
 , 
1995
, vol. 
311
 (pg. 
88
-
91
)
2
Ferrari
LA
Giannuzzi
L
Clinical parameters, postmortem analysis and estimation of lethal dose in victims of a massive intoxication with diethylene glycol
Forensic Sci Int
 , 
2005
, vol. 
153
 (pg. 
45
-
51
)
3
O'Brien
KL
Selanikio
JD
Hecdivert
C
, et al.  . 
Epidemic of pediatric deaths from acute renal failure caused by diethylene glycol poisoning. Acute Renal Failure Investigation Team
JAMA
 , 
1998
, vol. 
279
 (pg. 
1175
-
80
)
4
Okuonghae
HO
Ighogboja
IS
Lawson
JO
, et al.  . 
Diethylene glycol poisoning in Nigerian children
Ann Trop Paediatr
 , 
1992
, vol. 
12
 (pg. 
235
-
38
)
5
Bowie
MD
McKenzie
D
Diethylene glycol poisoning in children
S Afr Med J
 , 
1972
, vol. 
46
 (pg. 
931
-
34
)
6
Pandya
SK
Letter from Bombay. An unmitigated tragedy
Br Med J
 , 
1988
, vol. 
297
 (pg. 
117
-
19
)
7
Singh
J
Dutta
AK
Khare
S
, et al.  . 
Diethylene glycol poisoning in Gurgaon, India, 1998
Bull World Health Organ
 , 
2001
, vol. 
79
 (pg. 
88
-
95
)
8
Brophy
PD
Tenenbein
M
Gardner
J
, et al.  . 
Childhood diethylene glycol poisoning treated with alcohol dehydrogenase inhibitor fomepizole and hemodialysis
Am J Kidney Dis
 , 
2000
, vol. 
35
 (pg. 
958
-
62
)

Comments

0 Comments